Neuroleptic malignant syndrome (NMS) is a rare but potentially lethal neurologic disorder caused by an adverse drug reaction from association with neuroleptic antipsychotic medications or other medications that interact with dopamine. It is characterized by muscle rigidity, pyrexia, increased muscle enzymes, and altered mental status. Critical complications such as acute liver, renal, and respiratory failure are significant risk factors that can lead to death. Diagnosing the syndrome early may present a challenge, because some clinical indicators may be absent or delayed. Acute management of symptoms can encompass a combination of pharmacologic interventions, which involve a multidisciplinary collaboration of health care providers. Nurse practitioners may encounter this uncommon situation; therefore, it is vital to reevaluate steps in caring for a client whose presentation is NMS.
The Journal for Nurse Practioners
Courey, Tamra; Morris, Lora J (2006). The Nurse Practitioner's Role in Early Detection and Management of Neuroleptic Malignant Syndrome. The Journal for Nurse Practioners 2(7) 460-463. doi: dx.doi.org/10.1016/j.nurpra.2006.05.005. Retrieved from https://oaks.kent.edu/nurspubs/130